Illinois, 2003

Hail in Illinois, May 10, 2003

May 10, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 4:00 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 10, 4:00 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003

DLYD DISC DUE TO WX.  LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.

DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.

COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N.  LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.

MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS.  SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN.  SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL.  WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.

WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT.  NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.

ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED.  INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU.  ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S.  HAVE LEFT SAT FCST DRY ATTM.

.STL...FLOOD WATCH ENTIRE CWA TNGT.
       TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
       TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TES
Hazardous weather outlook, May 10, 11:30 AM CST, 7 hours 55 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT MAY 10 2003

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE
ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY...
COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA...
SALEM...CHESTER AND FARMINGTON.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH
THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS
COULD BECOME SEVERE.  THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON
AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A
FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING
TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN
EXCESS OF 70 MPH.  IN ADDITION...THE ENTIRE AREA REMAINS UNDER A
FLOOD WATCH THROUGH TONIGHT.

REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS
COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 10, 6:20 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
720 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    5E LAKENAN                MO   WIND DAMAGE
05/10/03   SHELBY                         TREES ONE FOOT ACROSS
                                          SNAPPED...POWERLINE POLES
                                          SNAPPED...WOOD STRUCTURE
                                          WITH METAL SIDING TOTALLY
                                          DESTROYED. REPORTED BY
                                          AMATEUR RADIO OPERATOR.
Local storm report, May 10, 6:38 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3N LIBERTY                IL   TORNADO
05/10/03   ADAMS                          DEBRIS REPORTED. REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.
Local storm report, May 10, 6:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
748 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    3NW KELLERVILLE           IL   TORNADO
05/10/03   ADAMS                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 6:52 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    CANTON                    MO   WIND DAMAGE
05/10/03   LEWIS                          COUNTY MARKET GROCERY
                                          STORE COMPLETELY
                                          DESTROYED AND CULVER
                                          STOCKTON COLLEGE
                                          SUSTAINED DAMAGE TO
                                          BUILDINGS. PUBLIC REPORT.

0740 PM    2S CLAYTON                IL   TORNADO
05/10/03   ADAMS                          REPORTED BY ADAMS COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0745 PM    1SW MOUND STATION         IL   TORNADO
05/10/03   BROWN                          REPORTED BY BROWN COUNTY
                                          SHERIFFS DEPARTMENT.
Local storm report, May 10, 6:53 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    4W MT STERLING            IL   TORNADO
05/10/03   BROWN                          REPORTED BY ILLINOIS
                                          STATE POLICE.
Local storm report, May 10, 7:06 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    5W ST. ROSE               IL   WIND DAMAGE
05/10/03   CLINTON                        TWO 6 INCH LIMBS DOWNED
                                          FROM TREE. REPORTED BY
                                          SEVERE WEATHER SPOTTERS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 10, 7:25 PM CST
Where
Marion County, Alma
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -88.917

The County Sheriff reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358433.